Don't Stop Your Aspirin Therapy!

Low dose aspirin therapy interruption increases risk of heart events

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Low-dose aspirin therapy is a standard of care for preventing second heart attacks. Stopping that therapy is not a good idea - in fact, stopping low-dose aspirin may cause a heart attack.

Patients who have heart disease and are taking low-dose aspirin as a preventive measure, should not stop the therapy. Discontinuing aspirin therapy dramatically increases the risks of having a heart attack or dying from coronary heart disease, compared to those who continue with the therapy.

"If you have heart disease, do NOT stop taking low-dose aspirin!"

Low dosage (75-81 mg) aspirin is prescribed because it helps prevent blood clots from forming. While this therapy has been proven to be effective, nearly half of patients stop taking the over-the-counter medicine.

Dr. Luis Garcia Rodriguez and colleagues examined the records of 39,513 patients from The Health Improvement Network, a large primary care records database in the United Kingdom. Participants included patients between the ages of 50 and 84 years who were prescribed preventive aspirin therapy from 2000 to 2007.

Researchers followed up with the patients for three years to analyze cases of non-fatal heart attacks and coronary heart disease deaths among those who had stopped the aspirin therapy compared to those who had not.

Compared with patients currently using aspirin therapy, those who had stopped taking aspirin recently had:

  • A 60 percent increased risk of having non-fatal heart attack - regardless of how long the patient had been taking low dose aspirin
  • A significantly higher combined risk of having a non-fatal heart attack or dying from coronary heart disease
  • No increased risk of coronary disease death alone

These findings suggest that over a one-year period, for every 1,000 patients, there were four extra cases of non-fatal heart attack among patients who recently stopped taking low-dose aspirin.

This research supports previous work showing that withdrawal from aspirin can lead to new cardiac events.

So if you're currently on a preventive aspirin regimen, do not stop unless your healthcare provider explicitly tells you to do so.

This research was published in the British Medical Journal.

Reviewed by: 
Review Date: 
August 1, 2011
Last Updated:
August 4, 2011